California, 2009

Drought in California, February 1 to 28, 2009

February 1 to 28, 2009 · NWS SGX · 11 events in 11 counties and zones

A series of storms brought rain and mountain snow on February 5th through the 9th. Another series of cold fronts followed on the 12th through the 14th, bringing more rain and snow to the region.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A series of storms brought rain and mountain snow on February 5th through the 9th. Another series of cold fronts followed on the 12th through the 14th, bringing more rain and snow to the region. A large Pacific storm brought significant rain and mountain snow on the 16th and 17th. For the month, all sampling sites were near or above 90% of normal precipitation, with most above 110% for the month. For the season to date, most stations were between 80 and 115% of normal. The Governor issued a State of Emergency for the entire State of California on February 27th due to the ongoing drought, calling for all Californians to immediately decrease their water use. The Weekly U.S. Drought Monitor continues the northwest portion of the region in the D1 classification (Moderate Drought), with the rest of the area lifted to the D0 classification (Abnormally Dry).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 31, 9:35 PM PST, 2 hours 25 minutes earlier.

Area forecast discussion, Jan 31, 9:35 PM PST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
935 PM PST SAT JAN 31 2009

.SYNOPSIS...DENSE FOG FROM A SHALLOW MARINE LAYER WILL AFFECT THE
COASTAL AREAS AND WESTERN VALLEYS TONIGHT. HIGH PRESSURE REBUILDING
ALOFT WILL BRING INCREASING OFFSHORE FLOW...SANTA ANA
CONDITIONS...AND MORE WARM DRY WEATHER MONDAY THROUGH WEDNESDAY. A
TROUGH APPROACHING FROM THE PACIFIC WILL BRING COOLING AND A CHANCE
FOR SHOWERS LATE NEXT WEEK.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

THE FORECAST PROBLEM TONIGHT IS TWOFOLD. GAGING THE BURN OFF TIME
OF THE SHALLOW MARINE LAYER CLOUDS...AND THE STRENGTH OF THE
OFFSHORE FLOW/SANTA ANA WINDS EARLY NEXT WEEK.

THIS EVENING A FOG BANK OFF THE SAN DIEGO COAST SURGED INTO SW SAN
DIEGO COUNTY AND QUICKLY DROPPED VIS TO DENSE FOG ADVISORY LEVELS.
AT 9 PM THE MARINE LAYER DEPTH WAS AROUND 400 FEET WITH ITS LEADING
EDGE ON THE DOORSTEP OF THE WESTERN VALLEYS. IT WAS ALSO SPREADING
NORTH TOWARD SAN CLEMENTE. SLIGHT DEEPENING IS FORECAST OVERNIGHT
FROM A WEAK COASTAL EDDY...AND THE CLOUDS AND FOG WILL REACH COASTAL
ORANGE COUNTY BY DAYBREAK.

ON SUNDAY THE CLOUDS AND FOG WILL DISSIPATE WITH DAYTIME HEATING AND
MIXING OF THE BOUNDARY LAYER. TOTAL CLEARING AT THE COAST WILL BE
SLOWED BY WEAK ONSHORE PRESSURE GRADIENTS AHEAD OF A WEAK UPPER
LEVEL TROUGH. AS A RESULT OF THE COOLER ONSHORE BREEZES AND
LINGERING CLOUDS...HAVE LOWERED MAX TEMPS AT THE COAST ACCORDINGLY.
CLOUDS AND FOG MAY REFORM BRIEFLY ALONG THE SAN DIEGO COAST SUNDAY
EVENING BEFORE STRONGER OFFSHORE GRADIENTS PUSH THE CLOUDS OFFSHORE
LATE SUNDAY NIGHT AND MONDAY.

THE OFFSHORE GRADIENTS PEAK ON MONDAY AND TUESDAY. BUT THE LACK OF
ANY STRONG COLD PUSH OR UPPER LEVEL WIND SUPPORT WILL LIMIT ANY
GUSTY WINDS TO THE MOUNTAIN PASSES. THE WINDS SHOULD REMAIN BELOW
ADVISORY STRENGTH WITH GUSTS 35 TO 45 MPH THROUGH THE MOUNTAIN
PASSES.

THE FIRST FEW DAYS IN FEBRUARY WILL START UNUSUALLY WARM WITH ABOVE
AVERAGE TEMPERATURES THROUGH WEDNESDAY. BUT A PATTERN CHANGE IS IN
THE OFFING...AND THE LONG RANGE MODELS ARE BEGINNING TO CONVERGE ON
SOLUTIONS THAT DEPICT A LARGE WEST COAST TROUGH FORMING TOWARD THE
END OF NEXT WEEK FOR COOLER WEATHER AND CHANCES FOR RAIN.

&&

.AVIATION...010440Z
AREAS OF DENSE FOG WILL AFFECT THE AREAS WITHIN ABOUT 12 MILES OF
THE SAN DIEGO COUNTY COAST...ESPECIALLY SOUTH OVERNIGHT. THIS WILL
BRING VIS OF LESS THAN ONE MILE TO KSAN...KSDM...KMYF...KCRQ AND
KOKB. CIGS WILL BE BELOW 400 FEET AGL. THE FOG WILL EXTEND LOCALLY
INTO COASTAL ORANGE COUNTY AFT 09Z BUT IS NOT EXPECTED TO BE
WIDESPREAD THERE. SOME RETREAT OF THE FOG IS EXPECTED BY 12Z SUN
WITH MOST AREAS CLEARING BY 16Z. ELSEWHERE...CLEAR SKIES WILL
CONTINUE THROUGH MONDAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MOEDE
AVIATION...MAXWELL
Hazardous weather outlook, Jan 31, 4:00 AM PST, 20 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST SAT JAN 31 2009

CAZ042-043-048-050-055>058-060>062-PZZ750-775-011215-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 AM PST SAT JAN 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LOCALLY GUSTY OFFSHORE WINDS AT TIMES SUNDAY THROUGH TUESDAY THROUGH
AND BELOW MOUNTAIN PASSES AND CANYONS. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

JAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Apple and Lucerne Valleys

When
February 1, 12:00 AM PST to February 28, 11:59 PM PST
Where
Apple and Lucerne Valleys forecast zone
Reported by
Other Federal Agency
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Drought, Coachella Valley

When
February 1, 12:00 AM PST to February 28, 11:59 PM PST
Where
Coachella Valley forecast zone
Reported by
Other Federal Agency
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Drought, Orange County Coastal Areas

When
February 1, 12:00 AM PST to February 28, 11:59 PM PST
Where
Orange County Coastal Areas forecast zone
Reported by
Other Federal Agency

Drought, Riverside County Mountains

When
February 1, 12:00 AM PST to February 28, 11:59 PM PST
Where
Riverside County Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Drought, San Bernardino and Riverside County Valleys - the Inland Empire

When
February 1, 12:00 AM PST to February 28, 11:59 PM PST
Where
San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
Reported by
Other Federal Agency
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

Drought, San Bernardino County Mountains

When
February 1, 12:00 AM PST to February 28, 11:59 PM PST
Where
San Bernardino County Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Drought, San Diego County Coastal Areas

When
February 1, 12:00 AM PST to February 28, 11:59 PM PST
Where
San Diego County Coastal Areas forecast zone
Reported by
Other Federal Agency
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, San Diego County Deserts

When
February 1, 12:00 AM PST to February 28, 11:59 PM PST
Where
San Diego County Deserts forecast zone
Reported by
Other Federal Agency
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, San Diego County Mountains

When
February 1, 12:00 AM PST to February 28, 11:59 PM PST
Where
San Diego County Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, San Diego County Valleys

When
February 1, 12:00 AM PST to February 28, 11:59 PM PST
Where
San Diego County Valleys forecast zone
Reported by
Other Federal Agency
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, Santa Ana Mountains and Foothills

When
February 1, 12:00 AM PST to February 28, 11:59 PM PST
Where
Santa Ana Mountains and Foothills forecast zone
Reported by
Other Federal Agency
Coordinates
33.483, -116.847 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154201, 154202, 154203, 154204, 154205, 154206, 154207, 154208, 154209, 154210, 154211.